Alert archive / Iowa / Special Weather Statements in 2014
Special Weather Statement, NWS Omaha, NE
NWS Omaha, NE issued this special weather statement at Sep 8, 2014, 7:37 AM CDT for Monona County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2014, 7:37 AM CDT (12:37 UTC)
- Expired
- Sep 8, 2014, 8:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
County Monona County, IA
The radar
The Omaha radar (KOAX), 99 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
047
WWUS83 KOAX 081237
SPSOAX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 AM CDT MON SEP 8 2014
IAZ043-NEZ015-081315-
MONONA IA-THURSTON NE-
737 AM CDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNEBAGO...OR 15 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINNEBAGO...WHITING...UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4217 9658 4228 9657 4228 9636 4226 9633
4223 9632 4221 9635 4221 9567 4204 9567
TIME...MOT...LOC 1236Z 272DEG 45KT 4228 9646
$$
FOBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Sep 8, 7:01 AM CDT, 36 minutes earlier.
Area forecast discussion, Sep 8, 7:01 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 701 AM CDT MON SEP 8 2014 .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 255 AM CDT MON SEP 8 2014 HOW FAR SOUTH INTO THE FA WILL MORNING CONVECTION MAKE IT AND THEN HOW QUICKLY WILL CONVECTION DEVELOP ON TUESDAY MAIN FORECAST FOCUS IN THE SHORT TERM...ALTHOUGH SEVERE WEATHER AND HEAVY RAIN REMAIN IN THE PICTURE FOR LATE TUESDAY. A MERGING THUNDERSTORM CLUSTER WAS WORKING TOWARD NERN NEBR AS OF 8Z BUT ALSO MOVING INTO MLCAPE VALUE AREAS THAT WERE LESS THAN 500 J/KG PER SPC MESO PAGE. THUS WOULD SUSPECT SOME WEAKENING ON SE EDGE THIS MORNING WHICH WAS HINTED AT BY 05Z HRRR AND RAP WHICH KEPT MOST OF THE PRECIP IN FAR NE ZONES OR EVEN NE OF THERE...AS DID 00Z ECMWF. HOWEVER...THAT SAID CONVECTION WAS MAINTAINING ITS STRENGTH ENOUGH TO DISCOUNT SHORT TERM MODELS TO SOME DEGREE AND TO INCREASE POPS IN NERN ZONES THIS MORNING AND KEEP MENTION OF THEM PER PREV FORECAST IN THE AFTN ALONG E OF MO RIVER. DON/T KNOW IF IT WILL HOLD TOGETHER AND ROLL DOWN MO RIVER TO OMAHA...BUT CAN/T RULE THAT OUT ATTM. ALSO SOME HINT BY NAM AND 4KM WRF THAT SOME NEW DEVELOPMENT COULD OCCUR ON SW SIDE THIS MORNING AND THUS LEFT IN SMALL POPS FARTHER SW THAN RAP/HRRR WOULD SUGGEST. STILL COUNTING ON DEBRIS BEING MINIMAL ENOUGH THIS AFTN TO ALLOW MAX TEMPS TO REACH 80 OR BETTER ALL BUT PERHAPS FAR NERN ZONES. ALTHOUGH SOME SMALL POPS WERE MAINTAINED TONIGHT...STILL APPEARED THAT MAIN CONVECTIVE AREAS WOULD EITHER BE TO OUR EAST ON NOSE OF H85 THETAE RIDGE/JET OR TO OUR WEST AS UPPER TROUGH AND MID LEVEL MOISTURE APPROACH. THIS MOISTURE...WITH H7 DWPTS FORECAST AT 8-10 DEG C PER NAM/GFS...COULD ALLOW CONVECTION TO START OR INCREASE FAIRLY EARLY TUESDAY AFTN AND LEAD TO LOCALLY HEAVY RAIN BY EVENING AS PWATS WILL BE HIGH AND TRAINING OF CELLS PROBABLE. HOWEVER...A LOT COULD/WILL DEPEND ON INITIAL DEVELOPMENT AND RESULTANT OUTFLOW OR DIFFERENTIAL HEATING AREAS AND WILL REFRAIN FROM BLANKET HEAVY RAIN MENTION JUST YET. WITH GENERAL MODEL CONSENSUS THAT SRN ZONES WOULD BE LAST TO GET WIDESPREAD CONVECTIVE OVERTURNING...MAX TEMPS IN MID/UPPER 80S ARE POSSIBLE THERE. ALTHOUGH TEMPS SHOULD BE COOLER FARTHER NORTH...REFRAINED FROM LOWERING JUST YET AS MORE OF THE WIDESPREAD CONVECTION MAY HOLD OFF TILL AFTN. POTENTIAL FOR SVR WEATHER ALSO CONTINUES ESPECIALLY WITH NAM FORECAST HODOGRAPHS FAVORABLY CURVED AHEAD OF PREFRONTAL TROUGH/COLD FRONT FM OMAHA SWD. LIKE WHERE HEAVIER RAIN EVENTUALLY SETS UP...SEVERE WEATHER...MAINLY ANY TORNADO POTENTIAL...TOO WILL BE INFLUENCED BY EARLIER DAY CONVECTION BUT MENTION OF BOTH SVR+HEAVY RAIN WILL CONTINUE IN THE HWO. STRONGER CONVECTION COULD LINGER WELL INTO TUESDAY EVENING AND EVEN EARLY OVERNIGHT HOURS AS LOW LEVEL JET DOESN/T SHIFT SE OF THE AREA TIL AFTER 06Z PER MODELS...ALTHOUGH STRONGEST AND HEAVY RAIN THREAT BY MID EVENING SHOULD SHIFT MOSTLY TO SRN AND ERN ZONES. ALTHOUGH H85 COOLING WILL LAG DUE TO UPPER FLOW...LOWER LEVEL COOL/DRY ADVECTION WAS FAIRLY DECENT AND WITH PLENTY OF LOW CLOUDS LIKELY ON WEDNESDAY...ANY HEATING/RECOVERY WILL BE LIMITED. GENERALLY TRIMMED BACK BOTH LOWS AND HIGHS. ALTHOUGH A GENERAL TROUGHING CONTINUED ALOFT...FORCING WAS WEAK PER QG FORECAST FM GFS AND NAM BY AFTN. SO ALTHOUGH SMALL POPS WERE LEFT IN FOR THE MORNING WITH A DRY AFTN...MUCH OF ANY PRECIP SHOULD BE PRETTY LIGHT OR POSSIBLY JUST DRIZZLE. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 255 AM CDT MON SEP 8 2014 EXTENDED BEGINS QUITE COOL AS H85 TEMPS LOWER INTO LOW SINGLE DIGITS THU AND EVEN DROP BELOW ZERO THU NIGHT AS REINFORCING UPPER SHORTWAVE SENDS EVEN COLDER AIR ACROSS THE FA. THIS WAVE COULD ALSO SPREAD LIGHT SHOWERS ACROSS THE AREA THU MAKING IT EVEN LESS LIKELY TO MIX TO H85. THIS IN TURN COULD BRING EVEN COLDER MAX TEMPS TO THE REGION THAN THIS FORECAST WILL CONTAIN...WHICH WERE ALREADY NEAR OR BELOW COLDEST MAX TEMPS ON RECORD FOR SEPT 11 OF 58 IN LINCOLN...56 IN OMAHA AND 55 AT NORFOLK. IF SKIES CLEAR QUICKLY ENOUGH THURSDAY LOWS COULD BE A CATEGORY COOLER THAN THE GENERALLY 40-45 GOING BY FRIDAY MORNING AND WITH SURFACE STILL IN VICINITY SAT MORNING MORE 30S COULD BE NEEDED IN FUTURE FORECASTS THAT DAY AS WELL. OTHERWISE 00Z ECMWF INDICATED TEMPERATURES SHOULD MODERATE NEXT WEEKEND ALONG WITH PRECIP HOLDING OFF TILL NEXT WAVE SUN NIGHT. GFS WAS A LITTLE COOLER AND SUGGESTIVE OF LIGHT PRECIP SAT AS UPPER TROUGH TO BEGIN WEEKEND WAS A TOUCH MORE AMPLIFIED. FORECAST FOR NEXT SATURDAY AND SUNDAY WAS KEPT DRY FOR NOW. && .AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 655 AM CDT MON SEP 8 2014 PRIMARY AREA OF CONVECTION IS EXPECTED TO REMAIN NORTH AND EAST OF TAF SITES THROUGH 18Z. MID LEVEL VFR CIGS LIKELY DURING THIS TIME AT BOTH KOFK AND KOMA. VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD. SOME CHANCE OF MORE STORMS MOVING IN FROM THE SOUTH AFTER 06Z ESPECIALLY AT KLNK AS NEXT POCKET OF INSTABILITY LIFTS NORTH WITH THE WARM FRONT. NO MENTION AT THIS TIME DUE TO UNCERTAINTY SO LATE IN THE PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...CHERMOK LONG TERM...CHERMOK AVIATION...FOBERT
Hazardous weather outlook, Sep 8, 5:03 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 503 AM CDT MON SEP 8 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-090015- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 503 AM CDT MON SEP 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF EASTERN NEBRASKA AND PARTS OF WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED IN NORTHEAST NEBRASKA AND MAYBE WEST CENTRAL IOWA THIS MORNING. A FEW OF THESE STORMS COULD CONTAIN HAIL AND WERE DRIVEN BY AN UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW LEVEL JET. ALTHOUGH THUNDERSTORMS ARE ALSO POSSIBLE OVER AREAS SOUTH OF THERE...FROM NEAR NORFOLK AND COLUMBUS EAST THROUGH OMAHA AND INTO WESTERN IOWA...AND EVEN A SMALL CHANCE EXISTS SOUTH OF THAT AREA THIS MORNING...THE ACTIVITY WILL LIKELY REMAIN MORE FOCUSED ACROSS NORTHEAST NEBRASKA AND LOCATIONS TO THE NORTH OR EAST. ADDITIONAL THUNDERSTORMS COULD DEVELOP OR MOVE INTO THE REGION TONIGHT...MAINLY AFTER MIDNIGHT...AS ANOTHER DISTURBANCE APPROACHES. SEVERE WEATHER WITH THESE STORMS IS UNLIKELY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER THE AREA TUESDAY AND TUESDAY EVENING AS MOISTURE AND INSTABILITY INCREASES ACROSS THE PLAINS AND A DISTURBANCE SENDS A COLD FRONT INTO NEBRASKA. SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY EVENING...WITH DAMAGING WINDS AND LARGE HAIL PRIMARY HAZARDS ALONG WITH LOCALLY HEAVY RAIN. IN ADDITION...A SMALL WINDOW COULD EXIST FROM LATE AFTERNOON THROUGH MID EVENING FOR TORNADOES IF CONVECTIVE DEBRIS DOES NOT BECOME TOO WIDESPREAD ALLOWING MORE ISOLATED STORMS ALONG A POSSIBLE WARM FRONT IN SOUTHEAST OR EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. CHERMOK
In the hours before
Special weather statement, Sep 8, 3:39 AM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 AM CDT MON SEP 8 2014
NEZ011-012-080945-
CEDAR NE-KNOX NE-
339 AM CDT MON SEP 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 445 AM CDT...
AT 338 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 19 MILES WEST OF YANKTON...MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YANKTON...SANTEE...WYNOT...CROFTON...FORDYCE...ST. HELENA...LEWIS AND
CLARK STATE RECREATION AREA...GAVINS POINT DAM AND CAMPGROUNDS AND
ST. HELENA BOAT DOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
4285 9755 4285 9745 4287 9742 4286 9734
4287 9731 4285 9728 4285 9724 4284 9722
4281 9720 4279 9715 4265 9716 4279 9789
4286 9788 4287 9783
TIME...MOT...LOC 0838Z 276DEG 22KT 4287 9778
FOBERTSpecial weather statement, Sep 8, 7:37 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 AM CDT MON SEP 8 2014
IAZ043-NEZ015-081315-
MONONA IA-THURSTON NE-
737 AM CDT MON SEP 8 2014
...SPECIAL WEATHER STATEMENT...
AT 736 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINNEBAGO...OR 15 MILES SOUTH OF SIOUX CITY...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINNEBAGO...WHITING...UTE...MAPLETON...CASTANA...RODNEY AND KENNEBEC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4217 9658 4228 9657 4228 9636 4226 9633
4223 9632 4221 9635 4221 9567 4204 9567
TIME...MOT...LOC 1236Z 272DEG 45KT 4228 9646
FOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:39 AM CDT | Special Weather Statement | OAX | Cedar | 66 min |
| Sep 8, 9:18 AM CDT | Special Weather Statement | OAX | Cuming | 42 min |
| Sep 8, 8:17 AM CDT | Special Weather Statement | OAX | Monona | 43 min |
| Sep 8, 8:58 AM CDT | Special Weather Statement | OAX | Monona | 62 min |
| Sep 8, 10:52 AM CDT | Special Weather Statement | OAX | Monona | 38 min |
Nearby
Special Weather Statements in Iowa, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.